Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at May 20, 2023, 1:29 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2023, 1:29 PM MDT (19:29 UTC)
- Expired
- May 20, 2023, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907
WGUS55 KABQ 201929
FFWABQ
NMC033-047-055-202230-
/O.NEW.KABQ.FF.W.0003.230520T1929Z-230520T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
129 PM MDT Sat May 20 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak Calf Canyon Burn Scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 430 PM MDT.
* At 129 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between
0.25 and 0.5 inches of rain have fallen. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 518 between Mile Markers 9 and 47.
State Road 121 between Mile Markers 0 and 8.
State Road 283 near Mile Marker 13.
State Road 276 between Mile Markers 0 and 5.
State Road 266 between Mile Markers 0 and 6.
State Road 434 between Mile Markers 0 and 14.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
122 follow-up statements
741
WGUS75 KABQ 202105
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
305 PM MDT Sat May 20 2023
NMC033-047-055-202230-
/O.CON.KABQ.FF.W.0003.000000T0000Z-230520T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
305 PM MDT Sat May 20 2023
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 430 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL
TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 305 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.25 and
0.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 518 between Mile Markers 9 and 47.
State Road 121 between Mile Markers 0 and 8.
State Road 283 near Mile Marker 13.
State Road 276 between Mile Markers 0 and 5.
State Road 266 between Mile Markers 0 and 6.
State Road 434 between Mile Markers 0 and 15.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
12998
WGUS75 KABQ 202221
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
421 PM MDT Sat May 20 2023
NMC033-047-055-202231-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-230520T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
421 PM MDT Sat May 20 2023
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL TAOS,
WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:02 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 20, 12:02 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1202 PM MDT Sat May 20 2023 ...New AVIATION... .SYNOPSIS... Issued at 329 AM MDT Sat May 20 2023 Afternoon to evening showers and storms will remain the case this weekend favoring western and central New Mexico today, with eastern New Mexico getting back in the action Sunday. Shower and storm coverage will be a little less compared to recent days. Most areas will see 0.25 to 0.50 inches of rainfall, with amounts of around an inch to locally higher amounts in the higher terrain and northeast New Mexico. Flash flooding will be a concern over recent burn scars and low lying and urban areas, along with minor river flooding at locations with already elevated streamflows. However, the threat will be not as great given the lower shower and storm coverage. Drier air begins to work in from the southwest Monday spreading across most of western and central New Mexico by mid next week. Gulf moisture will remain across eastern New Mexico, with diurnal dryline activity possible mid next week and beyond. High temperatures will go from below normal readings of 10 to 20 degrees today, to near to slightly above normal come mid next week thanks to the drier air and less cloud cover. && .SHORT TERM... (Today through Sunday) Issued at 329 AM MDT Sat May 20 2023 PWATs are forecast to trend downward around 0.10-0.20" from the record and near record highs observed over the past few days, allowing the risk of flash flooding below burn scars to lessen some. Storms over the northern mountains could produce a quick 0.25-0.50" of rain this afternoon and evening, while cells over the southern tier of mountains can potentially produce a quick 0.60-0.80". A weak upper level low pressure system will approach the Four Corners from the upper Baja Peninsula this afternoon and evening triggering scattered to numerous showers and thunderstorms over central and western parts of the forecast area, but cells producing this much rain accumulation are expected to be isolated enough to preclude the need for another burn scar Flood Watch for Flash Flooding. High temperatures are forecast to warm a few to 14 degrees above yesterday's readings, except for a few to several degrees of cooling over the Four Corners and the southern tier of zones. The weak upper low is forecast to meander slowly eastward along the NM/CO border on Sunday making northern areas favored for numerous showers and thunderstorms. PWATS will be about the same as today's values across the north, but are forecast to trend downward some with a downtick in convection southwest, an potentially up to around 1 inch across our eastern plains where a southeasterly low level return flow will develop with a significant uptick in thunderstorm coverage and rainfall intensity. There will be a low but continued risk of flash flooding below burn scars of the northern and south central mountains. High temperatures look to trend warmer areawide on Sunday, while remaining around 3 to 12 degrees below normal. && .LONG TERM... (Sunday night through Friday) Issued at 329 AM MDT Sat May 20 2023 Showers and storms across northern and central NM will gradually fizzle after sunset thanks to the loss of daytime heating, as the baggy trough slides across the northern part of the state. Partly to mostly cloudy skies will remain overnight with temperatures bottoming out near typical mid May values. Changes in the pattern begin Monday as drier air in the form of PWATs between 0.30 to 0.40 inches starts to work into southwest NM. This should help push most of the afternoon and evening shower and storm activity to the northern mountains and northeast NM. High temperatures will also continue warming up closer to near average. Upper level southwest flow becomes further established on Tuesday as a shortwave trough/ upper low digs south along the Pacific coastline. Afternoon and evening shower and storm activity should further be confined to northern and northeast NM, along with lower coverage. High temperatures will continue to warm topping our near mid May averages. The upper level trough/low digs further south along the Pacific coast on Wednesday with downstream upper level ridging over the high plains. The dryline will become a prominent feature with low to midlevel dry southwest flow over western and central NM clashing with low level moist southeast flow over the eastern plains. Hence, dryline storms will be possible across eastern NM each and every afternoon beginning Wednesday, moreso Thursday and beyond. As is typical with dryline setups, any storm that develops could become strong to severe thanks to SBCAPE approaching 2000 J/kg and effective bulk shear values of around 20 to 30 kts, especially late in the week. The better effective bulk shear looks to be over West Texas, but could shift west to parts of eastern NM, resulting in a more favorable severe wx setup. Southwest winds behind the dryline, across central and western NM will be breezy at times during the afternoon hours. The overall synoptic setup remains pretty stagnant heading into next weekend, as most deterministic and ensemble solutions keep the upper low over the Pacific NW with a positive tilted upper level ridge over the Plains. High temperatures will be at to a few degrees above average for late May. && .AVIATION... (18Z TAFS) Issued at 1152 AM MDT Sat May 20 2023 Scattered showers and thunderstorms are already well underway over western and central NM late this morning with dry weather forecast near the TX border. Wet microbursts associated with the stronger thunderstorms will be capable of producing erratic wind gusts up to 50kt and small hail. Storm motion will be to the northeast between 15-25kts. Near surface haze/smoke associated with fires from both Canada and Mexico is expected to gradually shift to the northeast as southwest winds aloft strengthen somewhat this afternoon. && .FIRE WEATHER... Issued at 329 AM MDT Sat May 20 2023 Monsoon-like weather is forecast to continue through Monday with daily rounds of wetter variety showers and thunderstorms. The risk of burn scar flash flooding will continue each day, but with a downtick in PWAT values that starts today it will be lower than it has been with the record and near record high PWATs of the past few days. Drier air is forecast to work its way over the forecast area from the southwest with a significant downtick in thunderstorm coverage and rainfall intensity really over southwest areas starting Monday, but then over more of the forecast area Tuesday and Wednesday. Daily southwesterly breezes will develop over western and central areas Wednesday into the latter part of the week, but the dryline may be quite active with wetting thunderstorms on the eastern plains. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 70 48 74 50 / 60 30 50 20 Dulce........................... 63 41 66 38 / 70 40 80 30 Cuba............................ 64 43 67 45 / 70 50 70 40 Gallup.......................... 69 41 71 43 / 60 60 50 30 El Morro........................ 66 39 67 44 / 80 60 70 30 Grants.......................... 67 40 69 40 / 80 60 70 30 Quemado......................... 69 41 71 43 / 80 40 70 30 Magdalena....................... 67 46 70 48 / 80 60 60 30 Datil........................... 65 41 69 45 / 80 30 60 30 Reserve......................... 73 44 74 40 / 70 50 40 10 Glenwood........................ 76 50 78 53 / 60 50 40 10 Chama........................... 59 37 60 37 / 70 40 80 50 Los Alamos...................... 64 45 67 49 / 60 60 80 50 Pecos........................... 63 43 67 45 / 50 40 80 50 Cerro/Questa.................... 62 40 62 45 / 60 50 90 40 Red River....................... 53 35 54 38 / 60 50 90 50 Angel Fire...................... 60 37 59 34 / 60 30 90 60 Taos............................ 66 41 67 40 / 50 40 80 30 Mora............................ 62 41 63 40 / 50 20 90 50 Espanola........................ 70 48 72 49 / 40 40 70 40 Santa Fe........................ 65 45 68 48 / 50 50 80 50 Santa Fe Airport................ 68 45 71 47 / 40 40 70 40 Albuquerque Foothills........... 70 51 73 55 / 50 50 60 40 Albuquerque Heights............. 72 52 75 53 / 50 50 50 30 Albuquerque Valley.............. 74 53 77 53 / 50 50 50 30 Albuquerque West Mesa........... 72 52 75 54 / 50 40 60 40 Belen........................... 74 51 78 50 / 60 50 50 30 Bernalillo...................... 72 51 75 53 / 40 40 60 40 Bosque Farms.................... 74 51 78 50 / 60 50 50 30 Corrales........................ 72 52 75 53 / 50 40 60 40 Los Lunas....................... 74 51 78 50 / 60 50 50 30 Placitas........................ 70 49 73 53 / 40 50 60 40 Rio Rancho...................... 71 51 74 53 / 50 40 60 40 Socorro......................... 75 53 77 53 / 70 60 50 30 Sandia Park/Cedar Crest......... 64 45 68 49 / 50 50 60 40 Tijeras......................... 67 47 71 50 / 50 50 60 40 Edgewood........................ 66 45 70 44 / 50 40 60 40 Moriarty/Estancia............... 67 44 72 40 / 50 40 50 40 Clines Corners.................. 63 45 68 44 / 40 40 50 40 Mountainair..................... 66 45 70 45 / 60 40 50 30 Gran Quivira.................... 67 47 71 45 / 70 50 50 30 Carrizozo....................... 70 50 75 53 / 70 60 50 30 Ruidoso......................... 60 46 66 48 / 70 40 60 30 Capulin......................... 65 45 65 44 / 30 30 80 30 Raton........................... 69 46 71 43 / 40 30 80 30 Springer........................ 70 46 73 44 / 30 20 80 40 Las Vegas....................... 63 43 68 44 / 30 30 80 40 Clayton......................... 71 50 74 51 / 5 20 70 50 Roy............................. 66 48 72 48 / 20 30 80 50 Conchas......................... 73 54 81 51 / 10 10 60 50 Santa Rosa...................... 69 52 77 50 / 10 20 60 50 Tucumcari....................... 75 55 80 52 / 5 10 50 60 Clovis.......................... 73 53 76 53 / 10 10 40 50 Portales........................ 74 54 77 53 / 10 10 40 50 Fort Sumner..................... 72 54 79 52 / 10 10 50 50 Roswell......................... 71 58 81 58 / 20 20 50 20 Picacho......................... 63 51 73 50 / 50 20 60 20 Elk............................. 60 48 69 48 / 60 30 50 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...44 LONG TERM....71 AVIATION...33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:08 PM MDT | Areal Flood Advisory | ABQ | Socorro | 112 min |
| May 19, 7:08 PM MDT | River Flood Advisory | ABQ | Rio Arriba | 60 hr |
| May 19, 7:10 PM MDT | River Flood Advisory | ABQ | Los Alamos, Santa Fe | 10 days |
| May 19, 7:36 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| May 19, 7:38 PM MDT | Special Weather Statement | ABQ | Socorro | 37 min |
| May 19, 7:47 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 43 min |
| May 20, 3:02 PM MDT | Special Weather Statement | ABQ | Bernalillo | 28 min |
| May 20, 3:22 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| May 20, 3:56 PM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
| May 20, 5:46 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.